Drug interactions between Tylenol and warfarin
Interactions between your selected drugs
Acetaminophen (APAP) may potentiate the hypoprothrombinemic effect of warfarin and other oral anticoagulants, although data are somewhat conflicting and the mechanism of interaction is unknown. The interaction has generally been associated with prolonged ingestion of relatively high APAP dosages (greater than 1.3 g/day continuously for greater than 1 week) but not with brief, intermittent exposures of average doses. Reported increases in prothrombin time or INR from most studies were often small but statistically significant, although there have been isolated case reports citing bleeding episodes and clinically significant alterations in coagulation parameters. In contrast, one retrospective study found no significant effect of APAP 2000 to 2500 mg/day on the anticoagulant effect of phenprocoumon, and another study reported no effect of APAP 4 g/day for 2 weeks on single-dose warfarin pharmacokinetics and pharmacodynamics in healthy volunteers. Due to the lack of safer alternatives, acetaminophen is considered the analgesic and antipyretic drug of choice for patients receiving oral anticoagulant therapy. However, caution is recommended during concomitant therapy, particularly if high dosages of APAP are used for a prolonged period. Patients should be advised to promptly report any signs of bleeding to their physician, including pain, swelling, headache, dizziness, weakness, prolonged bleeding from cuts, increased menstrual flow, vaginal bleeding, nosebleeds, bleeding of gums from brushing, unusual bleeding or bruising, red or brown urine, or red or black stools.
- Hylek EM, Heiman H, Skates SJ, Sheehan MA, Singer DE "Acetaminophen and other risk factors for excessive warfarin anticoagulation." JAMA 279 (1998): 657-62
- Fattinger K, Frisullo R, Masche U, Braunschweig S, Meier PJ, Roos M "No clinically relevant drug interaction between paracetamol and phenprocoumon based on a pharmacoepidemiological cohort study in medical inpatients." Eur J Clin Pharmacol 57 (2002): 863-7
- Wells PS, Holbrook AM, Crowther NR, Hirsh J "Interactions of warfarin with drugs and food." Ann Intern Med 121 (1994): 676-83
Drug Interaction Classification
The classifications below are a guideline only. The relevance of a particular drug interaction to a specific patient is difficult to determine using this tool alone given the large number of variables that may apply.
|Major||Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.|
|Moderate||Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.|
|Minor||Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.|
Do not stop taking any medications without consulting your healthcare provider.
Disclaimer: Every effort has been made to ensure that the information provided by Multum is accurate, up-to-date and complete, but no guarantee is made to that effect. In addition, the drug information contained herein may be time sensitive and should not be utilized as a reference resource beyond the date hereof. This material does not endorse drugs, diagnose patients, or recommend therapy. Multum's information is a reference resource designed as supplement to, and not a substitute for, the expertise, skill, knowledge, and judgement of healthcare practitioners in patient care. The absence of a warning for a given drug or combination thereof in no way should be construed to indicate that the drug or combination is safe, effective, or appropriate for any given patient. Multum Information Services, Inc. does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. Copyright 2000-2014 Multum Information Services, Inc. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse, or pharmacist.